ETD system

Electronic theses and dissertations repository

 

Tesi etd-08312016-114144


Thesis type
Tesi di specializzazione (4 anni)
Author
CAPOGROSSO SANSONE, ALICE
URN
etd-08312016-114144
Title
Evaluation of reporting risk for myopathy using the Italian National Network of Pharmacovigilance database: proton pump inhibitors and their interaction with statins
Struttura
FARMACIA
Corso di studi
FARMACIA OSPEDALIERA
Commissione
relatore Prof. Blandizzi, Corrado
correlatore Dott. Tuccori, Marco
Parole chiave
  • myopathy
  • proton pump inhibitors
  • pharmacovigilance
Data inizio appello
20/09/2016;
Consultabilità
parziale
Data di rilascio
20/09/2019
Riassunto analitico
Muscular adverse reactions are well known adverse effects of statins. A weaker evidence exists also about the potential association between exposure to proton pump inhibitors (PPIs) and the development of myopathies. Current knowledge also rises the hypothesis that a treatment with PPIs might enhance the risk of developing drug-induced muscular injuries in patients receiving statins. This study was performed to detect the presence of signals of risk of muscular adverse reactions due to PPIs, either in the absence or in the presence of concomitant treatment with statins, in the Italian National Network of Pharmacovigilance (Rete Nazionale di Farmacovigilanza - RNF) database, managed by the Italian Drug Agency (Agenzia Italiana del Farmaco - AIFA). A case/non-case analysis was performed using spontaneous reports collected in the RNF database from July 1983 to May 2016. Cases were identified by reports containing at least one muscular adverse event (AE), using two different levels of specificity: myopathies and rhabdomyolysis. Non-cases were defined as all reports containing AEs other than muscular ones. Reports were divided in three index groups: 1) patients exposed to PPIs but not statins; 2) patients exposed to both PPIs and statins; 3) patients exposed to statins but not PPIs. The reference group consisted of patients using neither PPIs nor statins. For comparison of the index and reference groups, the reporting odds ratio (ROR) and 95% confidence intervals (CIs) were used as measure of reporting risk. In the primary analysis RORs were estimated to define the association between PPIs and muscular AEs, whereas in the secondary analysis the RORs for the reports of PPIs-statins combination were compared to those of statins, and the interaction was considered plausible when the ROR for the PPIs-statins group was numerically higher than the ROR reported for statins. <br>The study was carried out on 274,104 reports. In the primary analysis, the RORs, adjusted for age and gender, of myopathy and rhabdomyolysis for PPIs were: 1.374 (95%CI: 1.208-1.563; p&lt;0.001) and 1.667 (95%CI: 1.173-2.369; p&lt;0.01), respectively. When RORs were adjusted for age, gender and thyroid dysfunction no substantial changes in point estimates and 95% CIs were observed. Considering the RORs adjusted for age, gender and number of drugs, a statistical significance was maintained for myopathies only (adjusted ROR: 1.487; 95%CI: 1.278-1.729; p&lt;0.001). When specific PPIs were used as index groups, the RORs of rhabdomyolysis, adjusted for age and gender, resulted significant for lansoprazole (adjusted ROR: 2.050, 95%CI 1.140-3.688; p&lt;0.05) and omeprazole (adjusted ROR: 2.142, 95%CI 1.244-3.690; p&lt;0.01).<br> In the secondary analysis, performed to compare the combination PPIs-statins with statins alone, RORs were not higher for any outcome of interest. The following combination where associated with a signal of potential interaction leading to rhabdomyolysis: esomeprazole-rosuvastatin and lansoprazole-rosuvastatin.<br>This preliminary study suggests that the class of PPIs is involved in reports of muscular AEs, rather than any other AE, more frequently than any non-statin drug. When considering specific PPIs, only omeprazole and lansoprazole displayed a significant ROR for rhabdomyolysis. Concomitant treatments with PPIs and statins do not appear to increase further the RORs of muscular AEs associated with statins, with the exception of some specific combinations.
File